Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 29, NWS Brownsville, TX

September 15, 2008Cameron County, Hidalgo County, Texas

NWS Brownsville, TX issued this flash flood warning at Sep 15, 2008, 8:15 AM CDT for Cameron County, Hidalgo County, Texas. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2008, 8:15 AM CDT (13:15 UTC)
Expired
Sep 15, 2008, 9:45 AM CDT
In force
90 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

Counties Cameron County, TX, Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 59 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 1.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2008-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2008-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1113 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 151315
FFWBRO
TXC061-215-151445-
/O.NEW.KBRO.FF.W.0029.080915T1315Z-080915T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
815 AM CDT MON SEP 15 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN HIDALGO COUNTY IN DEEP SOUTH TEXAS.
  WESTERN CAMERON COUNTY IN DEEP SOUTH TEXAS.

  LOCATIONS AFFECTED INCLUDE...
  LA FERIA.
  HARLINGEN.
  WESLACO.
  MERCEDES.
  DONNA.


* UNTIL 945 AM CDT

* AT 810 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  TORRENTIAL RAIN OF FOUR INCHES PER HOUR FROM A LINE OF             
  THUNDERSTORMS OVER THE WARNED AREA. THE THUNDERSTORMS EXTEND ALONG 
  A EAST TO WEST LINE FROM JUST NORTH OF HARLINGEN TO LA FERIA TO
  WESLACO AND PROGRESSO. THE THUNDERSTORMS ARE MOVING SLOWLY
  WESTWARD AT 10 TO 15 MPH AND ARE SHOWING SIGNS OF EXPANDING IN 
  AREAL COVERAGE. 

THIS IS A LIFE THREATENING FLOOD MOST FLOOD DEATHS OCCUR IN
AUTOMOBILES. DO NOT CROSS FLOODED ROADWAYS OR STREAMS. IF NEARING A
FLOOD AREA...TURN AROUND AND DRIVE TO HIGHER TERRAIN.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2606 9815 2616 9817 2626 9768 2611 9766

$$

59
2 follow-up statements
000 
WGUS74 KBRO 151408
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
908 AM CDT MON SEP 15 2008

TXC061-215-151445-
/O.CON.KBRO.FF.W.0029.000000T0000Z-080915T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HIDALGO-CAMERON-
908 AM CDT MON SEP 15 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN CAMERON AND
SOUTHEASTERN HIDALGO COUNTIES UNTIL 945 AM CDT...

LOCATIONS AFFECTED INCLUDE...
  LA FERIA.
  HARLINGEN.
  WESLACO.
  MERCEDES.
  DONNA.


AT 902 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAINFALL RATES OF THREE TO FOUR INCHES PER HOUR FROM THUNDERSTORMS 
OVER THE WARNED AREA. THUNDERSTORMS CONTINUE TO TRAIN OVER WESTERN 
CAMERON AND EASTERN HIDALGO COUNTIES AS THEY FORM OVER THE GULF OF 
MEXICO AND EASTERN CAMERON COUNTIES. THE TORRENTIAL RAIN IS TRACKING 
OVER HIGHWAY 83 WITH IMMINENT FLOODING ALONG ACCESS ROADS AND 
CONSTRUCTION AREAS. MOVEMENT OF THE THUNDERSTORMS IS WEST TO WEST 
SOUTHWEST AT 10 TO 15 MPH. 

THUNDERSTORMS WITH TORRENTIAL RAIN WILL ALSO AFFECT...  
PROGRESO...PALM VALLEY...SANTA ROSA...PHARR.

THIS IS A LIFE THREATENING FLOOD MOST FLOOD DEATHS OCCUR IN
AUTOMOBILES. DO NOT CROSS FLOODED ROADWAYS OR STREAMS. IF NEARING A
FLOOD AREA...TURN AROUND AND DRIVE TO HIGHER TERRAIN.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN


&&

LAT...LON 2609 9816 2614 9817 2616 9817 2626 9768
      2611 9766 2607 9802

$$

59
000 
WGUS74 KBRO 151447
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
947 AM CDT MON SEP 15 2008

TXC061-215-151451-
/O.EXP.KBRO.FF.W.0029.000000T0000Z-080915T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HIDALGO-CAMERON-
947 AM CDT MON SEP 15 2008

...THE FLASH FLOOD WARNING HAS EXPIRED IN WESTERN CAMERON AND
SOUTHEASTERN HIDALGO COUNTIES...

HEAVY RAINS MAY REDEVELOP LATER. SHOULD THIS OCCUR...ADDITIONAL FLOOD
ADVISORIES OR WARNINGS MAY BE NEEDED. STAY TUNED TO LOCAL MEDIA
OUTLETS FOR UPDATES.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN


&&

LAT...LON 2609 9816 2614 9817 2616 9817 2626 9768
      2611 9766 2607 9802

$$

59

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 8:00 AM CDT, 15 minutes earlier.

Area forecast discussion, Sep 15, 8:00 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
800 AM CDT MON SEP 15 2008

.DISCUSSION...A WEAK COLD FRONT MOVED THROUGH THE RIO GRANDE VALLEY
OVERNIGHT SHIFTING THE WINDS TO THE NORTHEAST AND NORTH. THERE IS A
CHANCE FOR SHOWERS AND THUNDERSTORMS MOVING ACROSS PORTIONS OF DEEP
SOUTH TEXAS TODAY AS THE FRONTAL BOUNDARY SLOWLY MOVES SOUTH AND
EAST OF THE CWA AND OVERRUNNING OCCURS ALONG THE FRONTAL BOUNDARY.
SOME SHOWERS OR THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
RESULTING IN LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.
THERE IS A FLASH FLOOD WATCH FOR THE COASTAL, CENTRAL AND SOUTHERN
COUNTIES THROUGH THIS AFTERNOON. A HIGH PRESSURE RIDGE WILL BUILD
ACROSS DEEP SOUTH TEXAS THE NEXT FEW DAYS GRADUALLY DECREASING THE
CLOUDINESS AND RAIN CHANCES OVER THE CWA. TEMPERATURES WILL REMAIN
SLIGHTLY LOWER THAN NORMAL THROUGH THURSDAY THEN NEAR NORMAL
TEMPERATURES WILL PREVAIL OVER THE CWA FRIDAY THROUGH THE WEEKEND.
THE CURRENT FORECAST PACKAGE LOOKS GOOD, THEREFORE NO CHANGES ARE
ANTICIPATED AT THIS TIME.
&&

.MARINE...THIS MORNINGS 7AM OBSERVATION AT BUOY020 INDICATES A
NORTHEAST WIND AT 19 KNOTS AND SEAS AT 7 FEET WITH A 6 SECOND
PERIOD. A WEAK COLD FRONT HAS GRADUALLY MOVED JUST SOUTH OF THE AREA
THIS MORNING. SHOWERS AND THUNDERSTORMS CONTINUE TO PROGRESS FROM
EAST TO WEST ACROSS THE SOUTH TEXAS OFFSHORE WATERS THIS MORNING.
THIS HAS BEEN PARTICULARLY TRUE IN THE SOUTHERN ZONES BETWEEN PORT
MANSFIELD AND PORT ISABEL AND ALL POINTS EAST OFFSHORE. THIS
ACTIVITY WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS AND LIGHTNING
ALONG WITH SOME GUSTY WINDS. WOULD ANTICIPATE AN INCREASE IN AREAL
COVERAGE OF THIS ACTIVITY THROUGH THIS AFTERNOON. WINDS AND SEAS ARE
ANTICIPATED TO INCREASE WITH TIME TODAY. A SMALL CRAFT ADVISORY HAS
BEEN POSTED FOR THE OFFSHORE WATERS THROUGH TUESDAY MORNING.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BEGIN TO TAPER
OFF LATE THIS EVENING INTO TUESDAY MORNING.
&&

.AVIATION...SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH THROUGH
PORTIONS OF THE LOWER RIO GRANDE VALLEY FROM AN MFE TO HRL LINE AND
POINTS SOUTH AND EAST THIS MORNING. A WEAK COLD FRONT HAS MOVED
THROUGH AND IS POSITIONED JUST TO THE SOUTH OF THE REGION. NUMEROUS
SHRAS/+TSRAS ARE EXPECTED TODAY WHICH WILL REDUCE VSBYS AND CIGS
OVER THE TAF SITES. WOULD EXPECT AVIATION CONDITIONS TO REMAIN
VARIABLE THROUGH THE DAY AND TONIGHT FROM VFR/MVFR TO IFR.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR TXZ251>257.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT TUESDAY FOR GMZ150-155-170-
     175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS....63
MARINE/AVIATION...59/
MESOSCALE...CAMPBELL
Hazardous weather outlook, Sep 15, 4:55 AM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
455 AM CDT MON SEP 15 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-161100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
455 AM CDT MON SEP 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAY PRODUCE FLOODING
IN AREAS WITH POOR DRAINAGE...IN LOW-LYING AREAS...AND IN AREAS
STILL SATURATED FROM PREVIOUS RAINS TODAY THROUGH EARLY TUESDAY.
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS
THROUGH THIS AFTERNOON. SMALL CRAFT ADVISORIES ARE DIN EFFECT FOR
THE NEAR AND OFFSHORE WATERS OF THE LOWER TEXAS COAST. ALSO...THERE
IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND
AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH POSSIBLE
FLOODING WILL CONTINUE THROUGH EARLY TUESDAY MORNING. A SMALL CRAFT
ADVISORY MAY BE NEEDED FOR THE ADJACENT COASTAL WATERS OF DEEP SOUTH
TEXAS THROUGH TUESDAY NIGHT DUE TO STRONG WINDS AND ROUGH SEAS IN
THE WAKE OF A COLD FRONT. A MODERATE TO HIGH RISK OF RIP CURRENTS AT
THE LOCAL BEACHES IS POSSIBLE THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD REPORT ANY FLOODING TONIGHT OR MONDAY TO
LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE OFFICE IN
BROWNSVILLE.

PHILO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 8:11 PM CDTAreal Flood AdvisoryBROZapata2 hr
Sep 14, 10:10 PM CDTFlash Flood WarningBROCameron65 min
Sep 15, 5:22 AM CDTAreal Flood AdvisoryBROCameron, Hidalgo38 min
Sep 15, 6:42 AM CDTSpecial Marine WarningBRO93 min
Sep 15, 7:28 AM CDTAreal Flood AdvisoryBROCameron92 min
Sep 15, 9:52 AM CDTAreal Flood AdvisoryBROCameron, Hidalgo, Kenedy, Willacy113 min
Sep 15, 12:30 PM CDTAreal Flood AdvisoryBROStarr61 min
Sep 15, 1:38 PM CDTAreal Flood AdvisoryBROBrooks52 min
Sep 15, 4:30 PM CDTSmall Craft AdvisoryBRO18 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.